Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Amarillo, TX

February 22, 2005Potter County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Feb 22, 2005, 7:50 PM CST for Potter County, Randall County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 7:50 PM CST (01:50 UTC)
Expired
Feb 22, 2005, 8:30 PM CST
In force
40 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 22 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 230151
SVRAMA
TXC375-381-230230-
/O.NEW.KAMA.SV.W.0002.050223T0150Z-050223T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
750 PM CST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF AMARILLO
  NORTHERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF CANYON

* UNTIL 830 PM CST

* AT 743 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR AMARILLO...AND MOVING NORTHEAST AT 25 MPH.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3493 10215 3493 10165 3559 10164 3557 10213

$$
1 follow-up statement
000 
WWUS54 KAMA 230201
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
759 PM CST TUE FEB 22 2005

TXC375-381-230230-
/O.CON.KAMA.SV.W.0002.000000T0000Z-050223T0230Z/
POTTER TX-RANDALL TX-
759 PM CST TUE FEB 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CST FOR
NORTHERN RANDALL AND POTTER COUNTIES...

AT 749 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR AMARILLO...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED NEAR I-40 AND 
COULTER ST IN AMARILLO AT 754 PM CST WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 3493 10215 3493 10165 3559 10164 3557 10213

$$

HENNIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:55 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Feb 22, 3:55 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CST TUE FEB 22 2005

.DISCUSSION...
PICTURE FOR THIS WEEK BECOMING A BIT MORE CLEAR. RADAR SHOWS COLD
FRONT SWEEPING SOUTH THROUGH THE PANHANDLES AND TRIGGERING SHOWERS IN
OUR WESTERN ZONES. SHOULD SEE CONTINUED DEVELOPMENT THROUGH THE NIGHT
WITH ISSOLATED T-STORMS FOCUSED ON THE SOUTHEASTERN CWA. DEW POINTS
ALONG OUR EASTERN AND SOUTHEASTERN COUNTIES IN THE MID TO UPPER 40S.
MODEL SOUNDING SHOWING SIGNS OF INSTABILITY IN THAT REGION WITH CAPE
VALUES OVER 300 J/KG OVER THE NEXT 3 TO 4 HOURS. HODOGRAPH AND WIND
BARBS SHOW SHEARING AND SIGNS OF LIFT...AND WITH MOIST ATMOSPHERE IN
PLACE THERE SHOULD BE A FEW T-STORMS BEHIND FRONT. HOW QUICKLY THINGS
WILL CHANGE THOUGH AS COLD AIR SETTLES IN FROM THE NORTH. THE SHALLOW
COLD AIR IS EVIDENT ON FORECAST SOUNDINGS AND AFTER COORDINATING WITH
NORTHERN OFFICES...DECIDED THAT MENTION OF FREEZING RAIN WOULD BE
NEEDED FOR THE OKLAHOMA PANHANDLE WEDNESDAY MORNING. SOUNDINGS SHOW
SUFFICIENT WARM LAYER JUST ABOVE SURFACE WITH FREEZING TEMPS NEAR THE
GROUND...THOUGH THE TIME WINDOW FOR THE ICE WILL BE LIMITED TO MAYBE
3 OR 4 HOURS FROM 6 AM TO 10 AM. SHOULD SEE ENOUGH WARMING THEREAFTER
THAT ANY PRECIP WILL BE LIQUID. THE SECOND SURGE OF COLD AIR WILL
REACH PANHANDLES AFTER NOON ON WEDS. LIQUID PRECIP WILL START
CHANGING OVER TO SNOW IN NORTH AROUND 6 PM AND MIGRATE SOUTH SO THAT
ENTIRE CWA WILL BE SNOW SHORTLY AFTER MIDNIGHT. THE CATCH 22 OF THE
SYSTEM IS THAT MODELS SEEM TO INDICATE MOST MOISTURE WILL BE
WEDS...BUT COLDEST LAYER TEMPS ON THURS. MEANING...THERE IS MORE OF A
CHANCE FOR MIXED PRECIP WEDS MORNING AND MOSTLY SNOW THURS. ALTHOUGH
THE LACK OF MOISTURE WOULD SUGGEST A LIGHT DUSTING OF SNOW THURS.
THINKING GUIDANCE IS AT LEAST 5 DEGREES TO WARM THURS...850H TEMPS
BARELY EXCEED 0C LATE THURSDAY AND WITH CONSISTENT EAST TO
NORTHEASTERLY FLOW AND OVERCAST SKIES...THERE SHOULD BE LIMITED
WARMING. SO BACKED OFF HIGHS AND LOWS FOR THURS. ALSO THICKNESS
VALUES SUPPORT SNOW FOR MOST OF THE DAY THURSDAY.

UPPER LOW OFF COAST OF CALIFORNIA SHOULD COME ASHORE WEDS MORNING AND
START ITS TRACK TOWARD THE PANHANDLES. THE LOW WILL BE MOVING FAIRLY
SLOW AS IT WILL BE TRAPPED IN A REX BLOCK PATTERN. LOW SHOULD KICK
OUT ENOUGH MOISTURE TO WARRANT THE MENTION OF PRECIP THROUGH SATURDAY
WITH SNOW OVERNIGHT CHANGING TO RAIN DURING THE DAY. WITH THE
CURRENT PROGGED TRACK OF THE LOW...PANHANDLES COULD END UP IN THE DRY
SLOT REGION FRIDAY NIGHT AND SATURDAY...BUT THIS SYSTEM HAS PLENTY OF
MOISTURE SO TRENDED AGAINST POTENTIAL DRYING INTO THE WEEKEND. MODELS
DO TRY TO SHOW A SLIGHT WARMING TREND INTO THE WEEKEND SO LEFT
PREVIOUS THINKING OF 50S BY SATURDAY. IN GENERAL...CHANGED VERY
LITTLE IN THE EXTENDED.

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                36  43  30  41 /  60  60  50  30
BEAVER OK                  34  37  25  36 /  70  70  50  30
BOISE CITY OK              31  36  24  34 /  70  70  50  30
BORGER TX                  35  40  28  41 /  60  60  50  30
BOYS RANCH TX              35  41  29  41 /  60  60  50  30
CANYON TX                  37  44  31  41 /  60  60  50  30
CLARENDON TX               38  45  31  41 /  60  60  50  30
DALHART TX                 34  37  27  39 /  60  60  50  30
GUYMON OK                  33  37  25  35 /  70  70  50  30
HEREFORD TX                37  45  31  42 /  60  60  50  30
LIPSCOMB TX                35  38  27  37 /  60  60  50  30
PAMPA TX                   36  40  28  40 /  60  60  50  30
SHAMROCK TX                37  44  31  39 /  60  60  50  30
WELLINGTON TX              38  46  32  41 /  60  60  50  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

08/14
Hazardous weather outlook, Feb 22, 1:00 PM CST, 6 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST TUE FEB 22 2005

OKZ001>003-TXZ001>020-231200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL BECOME STATIONARY OVER
THE SOUTHWESTERN UNITED STATES THROUGH THE REST OF THIS WEEK.
SEVERAL DISTURBANCES WILL CROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH THE WEEKEND. A MIX OF RAIN AND SNOW CAN BE EXPECTED ACROSS
THE OKLAHOMA PANHANDLE AND NORTHERN ONE THIRD OF THE TEXAS PANHANDLE
WEDNESDAY MORNING. AS A SECOND SURGE OF COLD AIR ENTERS THE REGION
LATE WEDNESDAY INTO THURSDAY...ALL BUT THE SOUTHEASTERN TEXAS
PANHANDLE COULD SEE A MIX OF RAIN AND SNOW THURSDAY MORNING. SNOW
ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT.

NUNEZ

In the hours before

Special weather statement, Feb 22, 4:39 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
439 PM CST TUE FEB 22 2005

TXZ016-222315-
DEAF SMITH-
439 PM CST TUE FEB 22 2005

...ONE HALF INCH SIZE HAIL POSSIBLE...

A STRONG THUNDERSTORM WITH ONE HALF INCH SIZE HAIL AND GUSTY WINDS
IS LOCATED 8 MILES SOUTHWEST OF HEREFORD AND IS MOVING NORTHEAST AT
ABOUT 25 MPH. THE CITIES OF HEREFORD AND DAWN MAY BE IN THE PATH OF
THIS STORM. BE ALERT AND READY TO MOVE INDOORS AS THIS STORM
APPROACHES.

HENNIG
Special weather statement, Feb 22, 5:20 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CST TUE FEB 22 2005

TXZ012-017-230000-
POTTER-RANDALL-
520 PM CST TUE FEB 22 2005

...ONE HALF INCH SIZE HAIL POSSIBLE...

A STRONG THUNDERSTORM WITH PEA TO ONE HALF INCH SIZE HAIL AND GUSTY
WINDS IS LOCATED ALONG I 40 2 MILES EAST OF BUSHLAND AND IS MOVING
NORTHEAST AT ABOUT 25 MPH. THIS STORM MAY AFFECT NORTHWESTERN
AMARILLO AND HIGHWAY 287 JUST NORTH OF AMARILLO. BE ALERT AND READY
TO MOVE INDOORS AS THIS STORM APPROACHES.

HENNIG
Local storm report, Feb 22, 6:15 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             8 W AMARILLO            35.20N 101.96W
02/22/2005  1.00 INCH        POTTER             TX   PUBLIC

0539 PM     HAIL             6 NW AMARILLO           35.26N 101.89W
02/22/2005  0.75 INCH        POTTER             TX   NWS EMPLOYEE

0542 PM     HAIL             6 NW AMARILLO           35.26N 101.89W
02/22/2005  0.88 INCH        POTTER             TX   NWS EMPLOYEE

0542 PM     HAIL             7 NW AMARILLO           35.27N 101.91W
02/22/2005  0.88 INCH        POTTER             TX   BROADCAST MEDIA

            HAIL 2 INCHES DEEP

&&

SBILODEA
Special weather statement, Feb 22, 6:22 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CST TUE FEB 22 2005

TXZ018-230100-
ARMSTRONG-
622 PM CST TUE FEB 22 2005

...ONE HALF INCH SIZE HAIL POSSIBLE...

A STRONG THUNDERSTORM WITH PEA TO ONE HALF INCH SIZE HAIL AND GUSTY
WINDS IS LOCATED 10 MILES SOUTHWEST OF CLAUDE AND IS MOVING
NORTHEAST AT ABOUT 25 MPH. THIS STORM MAY AFFECT THE CITIES OF
CLAUDE AND GOODNIGHT THROUGH 7 PM. BE ALERT AND READY TO MOVE INDOORS
AS THIS STORM APPROACHES.

HENNIG

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.